Alert archive / North Dakota / Wind Advisories in 2009
Wind Advisory 3, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 28, 2009, 3:16 AM MST for 4 counties in North Dakota. It took effect at Jan 28, 2009, 11:00 AM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2009, 3:16 AM MST (10:16 UTC)
- In effect from
- Jan 28, 2009, 11:00 AM MST
- Expired
- Jan 28, 2009, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KBIS 281016 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 416 AM CST WED JAN 28 2009 ...WIND ADVISORY THIS AFTERNOON FAR SOUTHWESTERN NORTH DAKOTA... .A STRONG LOW PRESSURE SYSTEM OVER NORTHERN LAKE WINNIPEG EARLY THIS MORNING WILL MOVE SOUTHEAST INTO MINNESOTA THIS EVENING. A WARM FRONT EXTENDING FROM THIS LOW WAS OVER CENTRAL NORTH DAKOTA THIS MORNING AND WILL MOVE EAST ACROSS THE STATE. WEST WINDS OF 15 TO 30 MPH BEHIND THIS WARM FRONT WILL BECOME NORTHWEST AT 25 TO 35 MPH THIS AFTERNOON BEHIND A COLD FRONT...WHICH WILL SWEEP ACROSS THE STATE. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH CAN BE EXPECTED OVER FAR SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON. BOWMAN AND HETTINGER...AS WELL AS AMIDON...NEW ENGLAND...AND MOTT ARE IN THE WIND ADVISORY THIS AFTERNOON. NORTHWEST WINDS WILL DECREASE TO 15 TO 25 MPH THIS EVENING...AND 10 TO 20 MPH AFTER MIDNIGHT. NDZ040-041-043-044-281830- /O.NEW.KBIS.WI.Y.0003.090128T1800Z-090129T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 316 AM MST WED JAN 28 2009 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. WEST WINDS OF 15 TO 30 MPH THIS MORNING WILL BECOME NORTHWEST 25 TO 35 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON. NORTHWEST WINDS WILL DECREASE TO 15 TO 25 MPH THIS EVENING...AND 10 TO 20 MPH AFTER MIDNIGHT. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JV
2 follow-up statements
000 WWUS73 KBIS 281600 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1000 AM CST WED JAN 28 2009 ...WIND ADVISORY THIS AFTERNOON FAR SOUTHWESTERN NORTH DAKOTA... .A STRONG LOW PRESSURE SYSTEM OVER NORTHERN LAKE WINNIPEG EARLY THIS MORNING WILL MOVE SOUTHEAST INTO MINNESOTA THIS EVENING. WEST WINDS OF 15 TO 30 MPH ACROSS SOUTHWESTERN NORTH DAKOTA ARE FORECAST TO BECOME NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 40 MPH THIS AFTERNOON BEHIND A TRAILING COLD FRONT...WHICH WILL SWEEP ACROSS THE STATE. NORTHWEST WINDS WILL DECREASE TO 15 TO 25 MPH THIS EVENING...AND 10 TO 20 MPH AFTER MIDNIGHT. NDZ040-041-043-044-290000- /O.CON.KBIS.WI.Y.0003.090128T1800Z-090129T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 900 AM MST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. WEST WINDS OF 15 TO 30 MPH THIS MORNING WILL BECOME NORTHWEST 25 TO 35 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON. NORTHWEST WINDS WILL DECREASE TO 15 TO 25 MPH THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ SCHECK
000 WWUS73 KBIS 282120 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CST WED JAN 28 2009 ...WIND ADVISORY CONTINUES THIS AFTERNOON FAR SOUTHWESTERN NORTH DAKOTA... .A COLD FRONT IS PUSHING INTO SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON...PRODUCING STRONG WEST TO NORTHWEST WINDS OF 20 TO 35 MPH. THE NORTHWEST WINDS WILL GRADUALLY DECREASE THIS EVENING BETWEEN 15 AND 25 MPH...AND 10 TO 20 MPH AFTER MIDNIGHT. MOTORISTS ARE URGED TO DRIVE WITH EXTRA CAUTION...ESPECIALLY FOR HIGH PROFILE VEHICLES. NDZ040-041-043-044-290000- /O.CON.KBIS.WI.Y.0003.000000T0000Z-090129T0000Z/ SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER 220 PM MST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WILL SUBSIDE TO 15 AND 25 MPH THIS EVENING AND THEN 10 TO 20 MPH AFTER MIDNIGHT. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 27, 7:52 PM MST, 7 hours 24 minutes earlier.
Area forecast discussion, Jan 27, 7:52 PM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 852 PM CST TUE JAN 27 2009 .UPDATE...THE SURFACE LOW IS CURRENTLY OVER CENTRAL SASKATCHEWAN WITH A TROUGH SOUTH INTO THE WESTERN DAKOTAS. WINDS ACROSS WESTERN AND CENTRAL ND ARE GENERALLY SOUTHWEST...EXCEPT FROM THE SOUTH IN THE SOUTHEAST COUNTIES. INCREASING CLOUDINESS AND WARM ADVECTION HAS PUSHED TEMPS UP IN THE WEST. IN THE JAMESTOWN AREA TEMPS HAVE DROPPED TO AROUND 2 BELOW...BUT SHOULDNT FALL MUCH MORE AS CLOUDS WILL INCREASE AND WINDS WILL GRADUALLY TURN SOUTHWEST ENDING RADIATIONAL COOLING AND BEGINNING WARM ADVECTION ALOFT. TEMPS WILL COOL IN THE WEST BUT SHOULDNT FALL MORE THAN 10 TO 15 DEGREES. LOCAL RADARS ARE PICKING UP WEAK RETURNS...BUT HAVENT HAD ANY PRECIP REPORTS. WILL KEEP A CHANCE OF PRECIP IN THE FORECAST. && .PREV DISCUSSION... /ISSUED 300 PM CST TUE JAN 27 2009/ SYNOPSIS... MODELS/ENSEMBLES ARE BACK IN LINE WITH THE IDEA THAT A POLAR VORTEX OVER THE NORTHWEST TERRITORY SPLITS INTO TWO NEGATIVE HEIGHT ANOMALIES. ONE LOW THEN MOVES OVER NORTHWEST ALASKA AND THE OTHER OVER HUDSON BAY BY SUNDAY. THEREAFTER...PROGRESSIVE FLOW ALONG THE NORTHERN TIER IN THE SHORT RANGE LOOKS TO EVOLVE INTO A WEAK POSITIVE PACIFIC NORTH AMERICAN PATTERN WITH EASTERN PACIFIC BLOCKING. SHORT TERM...TUESDAY THROUGH FRIDAY NIGHT... A SERIES OF THREE SHORTWAVES MOVING OVER NORTH DAKOTA IN THE NEXT FEW DAYS WILL ADD CONSIDERABLY UNCERTAINTY TO THE FORECAST...MAINLY BECAUSE OF MARGINAL DYNAMICS AND LITTLE MOISTURE AVAILABILITY. DO EXPECT LIGHT ACCUMULATIONS...BUT IMAGINE THAT FLURRIES ARE MORE LIKELY THAN MEASURABLE PRECIPITATION OVER MOST OF THE 12 HOUR PERIODS IN THE SHORT RANGE. SO...HAVE GONE WITH SCATTERED LIGHT SNOW AND ADDED SNOW FLURRIES AND BLOWING SNOW AS NEEDED. USED A BLEND OF CONTINUITY AND THE 12 UTC ECMWF FOR WINDS...WHICH WAS THE STRONGEST OF THE GUIDANCE. THE REASON FOR GOING STRONG WITH WINDS IS BECAUSE OF CURRENT OBSERVATIONS IN MONTANA...WHERE CUT BANK IS GUSTING TO 57 KNOTS AND OTHERS BEHIND THE APPROACHING FRONT ARE GUSTING OVER 30 KNOTS THIS AFTERNOON. WHILE BLOWING SNOW IS EXPECTED...WILL WAIT ON ADVISORY DECISION BECAUSE OF LIMITED ACCUMULATIONS. BASICALLY...WITHOUT PERIODS OF MODERATE/HEAVY SNOW IT WILL BE DIFFICULT TO LOWER VISIBILITIES TO BELOW ONE-HALF MILE. RIGHT NOW...AM THINKING THAT WILL BE A VERY SHORT LEAD-TIME SITUATION BASED ON RADAR RETURNS AND WIND OBSERVATIONS AT THE TIME. FOR TEMPERATURES...FINALLY HAVE A REASONABLE CHANCE AT STAYING ABOVE ZERO FOR A WHILE...SINCE ABOVE PATTERN CHANGE SUPPORTS THE IDEA THAT OUR PRIMARY AIRMASS WILL BECOME MODIFIED MARITIME POLAR SPILLING OVER THE BRITISH COLUMBIAN ROCKIES...RATHER THAN THE BITTER COLD CONTINENTAL POLAR/ARCTIC DROPPING SOUTH OUT OF CENTRAL CANADA. HAVE ONCE AGAIN REMAINED ON THE COOL SIDE OF WARMING THINGS UP...SIMPLY BECAUSE OF A MODEL/MOS BIAS THAT WE HAVE OBSERVED THIS YEAR...I.E. THE WARM AIR ADVECTION IS SLOW TO WASH OUT THE SHALLOW COLD LAYER WITH SUCH A DEEP SNOW PACK IN PLACE. LONG TERM...SATURDAY THROUGH TUESDAY NIGHT... ECMWF COMING IN WITH THE GFS. A COLD FRONTAL PASSAGE WILL TAKE PLACE DURING THE DAY SATURDAY. STRONG COLD AIR ADVECTION/GUSTY WEST TO NORTHWEST WINDS (20-35 MPH) DEVELOP SATURDAY AND CONTINUE THROUGH SUNDAY. THE UPPER AIR TROUGH SCOOTS THROUGH SUNDAY AFTERNOON/EVENING PRODUCING A SLIGHT CHC OF SNOW OVER THE CWA. THE PERSISTENT WEST COAST RIDGE TRANSLATES EAST INTO THE FOUR CORNERS BY MIDWEEK. THIS PATTERN WILL BE SIMILAR TO THE SITUATION THAT WE HAD A FEW WEEKS AGO...WHERE WE REMAIN IN A NORTHWEST FLOW ALOFT WITH A SLOW WARMING TREND AS WE REMAIN ON THE EAST SIDE/COOLER SIDE OF THE RIDGE AXIS AT LEAST THROUGH TUESDAY NIGHT. APPEARS A GOOD COMPROMISE WOULD BE HIGHS MOSTLY IN THE 20S MONDAY...THEN 30S TUESDAY...AND TOPPING OFF IN THE UPPER 30S AND 40S BY WEDNESDAY. DRY WEATHER EXPECTED MONDAY THROUGH TUESDAY NIGHT. AVIATION... A WARM FRONT WILL MOVE THROUGH EARLY TONIGHT FOLLOWED BY A COLD FRONT ADVANCING THROUGH JUST PRIOR TO DAYBREAK TUESDAY. THE RESULT...CLOUDS WILL LOWER AND THICKEN THIS EVENING WITH A PERIOD OF LIGHT SNOW OR FLURRIES DEVELOPING NEAR 06Z WESTERN AERODROMES AND BETWEEN 06Z AND 12Z CENTRAL AND EASTERN AERODROMES. EXPECT THE SNOW THREAT THROUGH 18Z WEDNESDAY. WILL CONTINUE WITH VFR CONDITIONS THROUGH AT LEAST 04Z...THEN CEILINGS WILL DROP INTO THE MVFR CATEGORY THEREAFTER AND WILL REMAIN THERE THROUGH MOST OF THE DAY WEDNESDAY. WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WILL DEVELOP WEDNESDAY MORNING CREATING AREAS OF BLOWING SNOW. WOULD EXPECT SOME REDUCTION IN VISIBILITIES INTO THE 3 TO 5 MILE RANGE AT TIMES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, Jan 27, 4:31 AM MST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 531 AM CST TUE JAN 27 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281130- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 531 AM CST TUE JAN 27 2009 /431 AM MST TUE JAN 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDY WITH A CHANCE OF LIGHT SNOW AND AREAS OF BLOWING AND DRIFTING SNOW WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
Nearby
Wind Advisories in North Dakota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.